South Dakota, 2010

Hail and Damaging Winds in South Dakota, May 24, 2010

May 24, 2010 · NWS UNR · 8 events in 4 counties and zones

Thunderstorm wind gusts caused damage across portions of south central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Thunderstorm wind gusts caused damage across portions of south central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 24, 1:53 PM MST, 1 hour 37 minutes earlier.

Area forecast discussion, May 24, 1:53 PM MST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
253 PM MDT MON MAY 24 2010

.DISCUSSION...WIDSPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE
INTO THIS EVENING...THEN SHIFT NORTH/EAST OF OUR CWFA. COMBINATION
OF SEVERE STORMS AND FLOODING ARE ONGOING. VERY WINDY CONDITIONS
ALSO EXPECTED. THIS DISCUSSION IS ABBREVIATED DUE TO ONGOING SEVERE
WEATHER.

LOW LIFTS NORTHWARD THIS EVENING...WITH DRY SLOT ACROSS MUCH OF
WESTERN/CENTRAL SOUTH DAKOTA OVERNIGHT. SOME WRAP AROUND SHOWERS
POSSIBLE NE WY/NW SD. DRY AND MILD TUESDAY. SW FLOW RETURNS FOR
WEDNESDAY FOR ANOTHER CHANCE OF SHOWERS/TSTMS.

EXTENDED...AN UPPER LEVEL RIDGE WILL BUILD OVER THE NORTHERN PLAINS
LATE IN THE WEEK. THIS WILL BRING MAINLY DRY WEATHER THURSDAY AND
FRIDAY. TEMPERATURES WILL BE ABOVE AVERAGE THROUGH THROUGH SATURDAY.
THE NEXT WEATHER SYSTEM IS PROGGED TO COME THROUGH THE AREA THIS
UPCOMING WEEKEND...WITH A CHANCE FOR SHOWERS AND STORMS.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL REDEVELOP ACROSS THE AREA
THIS AFTERNOON. AREAS OF MVFR/IFR CONDITIONS CAN BE EXPECTED ACROSS
THE AREA THROUGH THE AFTERNOON. GUSTY SOUTH TO SOUTHWEST WINDS WILL
DEVELOP ACROSS MUCH OF THE AREA LATER TODAY AS A COOL FRONT
APPROACHES.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH THROUGH LATE TONIGHT FOR BENNETT-BUTTE-CENTRAL BLACK
     HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-HARDING-HERMOSA
     FOOT HILLS-JACKSON-MELLETTE-NORTHERN BLACK HILLS-NORTHERN
     FOOT HILLS-NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-
     PERKINS-RAPID CITY-SHANNON-SOUTHERN BLACK HILLS-SOUTHERN
     FOOT HILLS-SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT
     HILLS-TODD-TRIPP-ZIEBACH.

     HIGH WIND WARNING UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR
     BENNETT-HAAKON-JACKSON-MELLETTE-TODD-TRIPP.

     HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR CUSTER CO
     PLAINS-FALL RIVER-HERMOSA FOOT HILLS-PENNINGTON CO PLAINS-
     SHANNON-SOUTHERN BLACK HILLS-SOUTHERN FOOT HILLS.

     WIND ADVISORY FROM 9 PM THIS EVENING TO NOON MDT TUESDAY FOR
     HARDING-PERKINS.

     WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR NORTHERN FOOT
     HILLS-RAPID CITY-SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT
     FOOT HILLS.

     WIND ADVISORY UNTIL NOON MDT TUESDAY FOR BUTTE-NORTHERN MEADE CO
     PLAINS.

     WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR ZIEBACH.

WY...FLOOD WATCH THROUGH LATE TONIGHT FOR NORTHEASTERN CROOK-WESTERN
     CROOK-WYOMING BLACK HILLS.

     HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR SOUTHERN
     CAMPBELL-WESTON.

&&

JOHNSON/CALDERON
Hazardous weather outlook, May 24, 4:59 AM MST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
559 AM MDT MON MAY 24 2010

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-251300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
559 AM MDT (659 AM CDT) MON MAY 24 2010

...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS WESTERN SOUTH DAKOTA...
...FLOOD WATCH THROUGH TONIGHT FOR PARTS OF NORTHEAST WYOMING AND
WESTERN SOUTH DAKOTA...
...HIGH WIND WARNING THIS AFTERNOON AND EVENING FOR PORTIONS OF
NORTHEAST WYOMING...SOUTHWEST SOUTH DAKOTA...AND SOUTH CENTRAL SOUTH
DAKOTA...
...WIND ADVISORY FOR PORTIONS OF WEST CENTRAL SOUTH DAKOTA LATE THIS
AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG AREA OF LOW PRESSURE OVER SOUTHEAST WYOMING WILL MOVE INTO
WESTERN SOUTH DAKOTA THIS AFTERNOON. AHEAD OF THE LOW...GUSTY SOUTH
WINDS WILL DEVELOP ACROSS SOUTH CENTRAL SOUTH DAKOTA...WITH WIND
GUSTS TO 60 MPH THIS AFTERNOON AND EARLY EVENING. AS THE LOW MOVES
THROUGH WESTERN SOUTH DAKOTA THIS AFTERNOON...A COLD FRONT WILL SLIDE
THROUGH SOUTHWESTERN SOUTH DAKOTA. THIS WILL ALLOW STRONG WESTERLY
WINDS TO DEVELOP ACROSS PORTIONS OF NORTHEAST WYOMING AND
SOUTHWEST SOUTH DAKOTA.

THUNDERSTORMS WILL BECOME NUMEROUS THIS AFTERNOON...WITH A
MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN AND
CENTRAL SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE
MAIN THREAT. HOWEVER...ISOLATED TORNADOES ARE POSSIBLE. WITH STREAMS
RUNNING NEAR BANK-FULL...HEAVY DOWNPOURS MAY RESULT IN AREAS OF
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY...
AND A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY ACROSS WESTERN SOUTH DAKOTA.

In the hours before

Local storm report, May 24, 2:38 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
338 PM MDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     FLASH FLOOD      2 W DOWNTOWN RAPID CITY 44.08N 103.27W
05/24/2010                   PENNINGTON         SD   NWS EMPLOYEE

            SIOUX PARK UNDER WATER AT SHERIDAN LAKE ROAD

&&

JOHNSON
Local storm report, May 24, 2:39 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
339 PM MDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND GST     WHITE RIVER             43.57N 100.74W
05/24/2010  E60 MPH          MELLETTE           SD   TRAINED SPOTTER

&&

WETENKAMP
Local storm report, May 24, 2:55 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
355 PM MDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     1 S OGLALA              43.17N 102.73W
05/24/2010  E60 MPH          SHANNON            SD   CO-OP OBSERVER

&&

WETENKAMP
Local storm report, May 24, 2:59 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
359 PM MDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     FLASH FLOOD      4 W HERMOSA             43.84N 103.27W
05/24/2010                   CUSTER             SD   NWS EMPLOYEE

            SEVERAL ROADS ALONG BATTLE CREEK UNDER WATER INCLUDING
            BATTLE CREEK ROAD...CROOKED CANYON ROAD...AND TIFFANY
            LANE.

&&

JOHNSON
Local storm report, May 24, 3:16 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
416 PM MDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             3 N ROCKYFORD           43.54N 102.49W
05/24/2010  E1.00 INCH       SHANNON            SD   TRAINED SPOTTER

&&

WETENKAMP
Local storm report, May 24, 3:19 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
419 PM MDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             WASTA                   44.07N 102.45W
05/24/2010  E1.75 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

WETENKAMP

The radar

The Rapid City radar (KUDX), 130 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Bennett

When
May 24, 3:30 PM MST
Where
Bennett County, 1.49 mi SE of Swett
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Newspaper
Coordinates
43.152, -101.934

Thunderstorm wind gusts tore three grain bins off their foundations and blew them more than 250 yards. One landed in a tree, another on a road, and the third in a field. A telephone pole was blown over onto another grain bin, a feed wagon was tossed across the yard, and irrigation pipe was blown around.

Thunderstorm Wind, Jackson

When
May 24, 4:20 PM MST
Where
Jackson County, 9.07 mi NNW of Belvidere
Measured
83 kt (96 mph) estimated gust
Property damage
$30,000
Reported by
Newspaper
Coordinates
43.953, -101.332

Thunderstorm wind gusts tore part of a roof off a house, damaged the interior of the house, and scattered the debris across the yard. The garage doors were blown inward and a fuel tank was thrown into a car.

Thunderstorm Wind, Jackson

When
May 24, 4:30 PM MST
Where
Jackson County, 6.75 mi ENE of Belvidere
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.875, -101.150

A tractor trailer was blown over by strong winds on Interstate 90 near mile marker 170.

Hail, Jackson

When
May 24, 4:30 PM MST
Where
Jackson County, 3.04 mi SE of Belvidere
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.796, -101.232

Thunderstorm Wind, Mellette

When
May 24, 5:30 PM CST
Where
Mellette County, 7.57 mi W of Cedar Butte
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.598, -101.169

Thunderstorm wind gusts blew down power lines.

Thunderstorm Wind, Mellette

When
May 24, 5:37 PM CST
Where
Mellette County, 1 mi NE of Cedar Butte
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
43.590, -101.006

Thunderstorm wind gusts reached 60 mph.

Thunderstorm Wind, Haakon

When
May 24, 4:39 PM MST
Where
Haakon County, Midland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.070, -101.150

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Haakon

When
May 24, 4:45 PM MST
Where
Haakon County, 17.21 mi NW of Midland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.250, -101.390

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236136, 236133, 223977, 233627, 233632, 223979, 223976, 223978.